Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 261, NWS Goodland, KS

August 12, 2017Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2017, 6:14 PM MDT for Kit Carson County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 6:14 PM MDT (00:14 UTC)
Expired
Aug 12, 2017, 6:43 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS53 KGLD 130014
SVRGLD
COC063-130100-
/O.NEW.KGLD.SV.W.0261.170813T0014Z-170813T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
614 PM MDT SAT AUG 12 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kit Carson County in east central Colorado...

* Until 700 PM MDT

* At 614 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Thurman, or 15 miles north of Flagler, moving south at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Flagler.

This includes Interstate 70 in Colorado between mile markers 391 and
402.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 10315 3957 10299 3927 10293 3922 10315
TIME...MOT...LOC 0014Z 347DEG 14KT 3951 10310 

HAIL...1.75IN
WIND...60MPH
 
$$
3 follow-up statements
733 
WWUS53 KGLD 130026
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
626 PM MDT SAT AUG 12 2017

COC063-130100-
/O.CON.KGLD.SV.W.0261.000000T0000Z-170813T0100Z/
Kit Carson CO-
626 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...

At 626 PM MDT, a severe thunderstorm was located 10 miles southeast
of Thurman, or 12 miles north of Flagler, moving south at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Flagler.

This includes Interstate 70 in Colorado between mile markers 391 and
402.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 10315 3957 10299 3927 10293 3922 10315
TIME...MOT...LOC 0026Z 347DEG 14KT 3948 10309 

HAIL...1.25IN
WIND...60MPH
 
$$
486 
WWUS53 KGLD 130038
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
638 PM MDT SAT AUG 12 2017

COC063-130100-
/O.CON.KGLD.SV.W.0261.000000T0000Z-170813T0100Z/
Kit Carson CO-
638 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...

At 638 PM MDT, a severe thunderstorm was located 9 miles north of
Flagler, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Flagler.

This includes Interstate 70 in Colorado between mile markers 391 and
402.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3949 10315 3951 10298 3927 10293 3922 10315
TIME...MOT...LOC 0038Z 347DEG 14KT 3943 10308 

HAIL...1.00IN
WIND...60MPH
 
$$
107 
WWUS53 KGLD 130043
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
643 PM MDT SAT AUG 12 2017

COC063-130053-
/O.CAN.KGLD.SV.W.0261.000000T0000Z-170813T0100Z/
Kit Carson CO-
643 PM MDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIT CARSON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3949 10315 3951 10298 3927 10293 3922 10315
TIME...MOT...LOC 0041Z 347DEG 14KT 3942 10308 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:21 PM MDT, 53 minutes earlier.

Area forecast discussion, Aug 12, 5:21 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
521 PM MDT Sat Aug 12 2017

.UPDATE...
Issued at 306 PM MDT Sat Aug 12 2017

Update to add in Severe Thunderstorm Watch #449 thru 05 Sunday
for the following counties: In Nebraska...Dundy...Red Willow and
Hitchcock. In Northeast Colorado...Yuma...Kit Carson and
Cheyenne. In Northwest Kansas...Sherman...Wallace...Cheyenne and
Rawlins.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 212 PM MDT Sat Aug 12 2017

Across the Tri State region this afternoon...with the area sitting
between high pressure to the east and a lee-side trough over the
Front Range...skies are mainly partly sunny with temperatures
ranging in the mid 70s up to the lower 80s. Winds across the area
are from the SSE and gusts are reaching into the 20 to 25 mph range.
Light shower activity still remains meandering over eastern portions
of the CWA.

Going into the rest of the afternoon and evening hours...do expect
the rw/trw activity to be on the increase. Lee-side trough over the
Front Range will begin to meander east into the Plains and lift
slowly northeast. A shortwave currently moving over NC Colorado will
move east into the Plains by late afternoon/early evening(around 00z
Sunday) and interact with the surface trough...adding to the
instability/lift creating potential for more thunder. Decent returns
on radar already showing up in association with the shortwave. This
system will move SE across mainly northern and eastern sections in
to the evening hrs before shifting away from the region.

With strong instability already in place ahead of this
system...strong to severe storms are expected to develop. Based on
track of the shortwave...the SPC has areas along and north of
Interstate 70 under a Slight Risk for severe...and those locales
south of the Interstate...a Marginal Risk. Both of these going into
the evening hrs with large hail...damaging winds and even an
isolated tornado possible due to expected shear conditions. On top
of this...PW values in the 1.00-1.50" range could allow for very
heavy rainfall as well...thus increasing the flooding/flash flooding
risk.

Have continued mention of patchy fog for the entire region beginning
after midnight to about 14z Sunday morning.

These 2 systems exit the region towards Sunday morning...only to set
the region up for the another round of potential severe for Sunday.
Lee-side troughing sets up again but models hold the system over
eastern Colorado during the day...then with the passage of another
shortwave...storms will focus mainly along the CO/KS border that
could be severe...but some could etch out into the remainder of the
CWA thru the day. The SPC does highlight the region again for severe
with a slight risk for CO/KS area...and a Marginal Risk elsewhere.

For temps...expecting similar conditions for daytime highs like
today with near 80F...off of overnight lows ranging from the upper
50s into the lower 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM MDT Sat Aug 12 2017

Sunday night: Chance of severe storms will continue through the
evening across the area with the best chance of thunderstorms along
the CO/KS border. Storms should wind down by midnight. Will see a
decent chance of patchy fog by sunrise. Overnight lows will be
mainly in the low 60s.

Monday-Rest of the Week: There will be a chance of showers and
storms each day during the week. Surface troughing and upper level
shortwaves that move through the area will help induce convection
during the early part of the week. Best chance for rainfall and/or
storms looks to be Tuesday evening/night. Cold front should push
through the area Wednesday night into Thursday morning. Looking at
the 12Z GFS theta-e analysis, the front appears to become stalled
across Central Kansas through Saturday. This should help provide
lift and be a focal point for thunderstorm development. Temperatures
through the period should be at or below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 518 PM MDT Sat Aug 12 2017

Scattered thunderstorms will move out of northeast Colorado this
evening and into northwest Kansas and southwest Nebraska. A few
stronger storms will be capable of producing large hail and
damaging winds through about mid evening, before weakening towards
midnight. Low clouds and areas of fog will develop after midnight
possibly lowering flight categories. Those conditions will
gradually improve Sunday morning, with a return to VFR by around
18z Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...SME
AVIATION...024
Hazardous weather outlook, Aug 12, 11:02 AM MDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1102 AM MDT Sat Aug 12 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1102 AM MDT Sat Aug 12 2017 /1202 PM CDT Sat Aug 12 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected to develop and sweep across the region
this afternoon and evening. Some storms may become severe...
especially along and north of Interstate 70. Damaging winds and large
hail are the primary threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Patchy early morning fog is possible again across the area on
Sunday.

Scattered thunderstorms are expected Sunday afternoon and evening
with a few storms possibly becoming severe mainly in the vicinity of
the eastern Colorado border region. The primary threats with severe
storms are damaging winds and large hail, although isolated
tornadoes can not be ruled out.

The unsettled pattern will continue into next week with isolated to
scattered thunderstorms each afternoon from Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and evening.

In the hours before

Special weather statement, Aug 12, 5:37 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
537 PM MDT SAT AUG 12 2017

COZ091-130000-
Kit Carson County CO-
537 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arickaree School, or 28 miles north of Flagler, moving south at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3956 10315 3957 10282 3947 10277 3941 10316
TIME...MOT...LOC 2337Z 346DEG 21KT 3971 10303
Special weather statement, Aug 12, 5:52 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT SAT AUG 12 2017

COZ090-130015-
Yuma County CO-
552 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
615 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Yuma, moving southeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Heartstrong.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3992 10277 3999 10272 3990 10241 3979 10247
TIME...MOT...LOC 2352Z 296DEG 35KT 3992 10265
Special weather statement, Aug 12, 6:07 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM MDT SAT AUG 12 2017

COZ090-130030-
Yuma County CO-
607 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eckley, or 7 miles west of Wray, moving southeast
at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Yuma
County.

This includes Highway 385 between mile markers 232 and 241.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4004 10248 4011 10240 4000 10208 3986 10214
TIME...MOT...LOC 0006Z 299DEG 25KT 4005 10237

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:07 PM MDTSpecial Weather StatementGLDYuma23 min
Aug 12, 6:16 PM MDTTornado WarningGLDYuma29 min
Aug 12, 6:49 PM MDTSpecial Weather StatementGLDKit Carson26 min
Aug 12, 7:34 PM MDTSevere Thunderstorm WarningGLDCheyenne25 min
Aug 13, 5:41 PM MDTSpecial Weather StatementGLDYuma34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.